This article is only available in the PDF format. Download the PDF to view the article, as well as its associated figures and tables.
—Mrs. G. E., a married white woman, aged 28, had been accustomed to using from 10 to 20 grains of barbital almost every night during the last two years following a hysterectomy for fibroids. Her health had been good except for attacks of nervousness and insomnia. Three days previous to my visit, she ate some shrimp salad in a restaurant and became suddenly ill two hours later, with nausea, vomiting, abdominal pains and diarrhea. On advice of her husband that night she took 50 grains of barbital, purchased in the form of 5-grain "veronal" tablets, in order to get some sleep. The vomiting was much less but the diarrhea continued through the night and the patient felt stuporous, drowsy and very weak. During the next day she took 100 grains of barbital again in order to sleep off the effects of what she called ptomain poisoning from eating shrimp
Taub SJ. ACUTE VERONAL (BARBITAL) POISONING: REPORT OF A CASE. JAMA. 1920;74(7):459–460. doi:10.1001/jama.1920.26210070001010a